Tennessee, 2010

Damaging Wind in Tennessee, November 16, 2010

November 16, 2010 · NWS MRX · 1 event in 1 county or zone

Surface low pressure system moved north northeast from Central Alabama across Middle Tennessee on its way into the Upper Ohio Valley while pulling a cold front across East Tennessee. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Surface low pressure system moved north northeast from Central Alabama across Middle Tennessee on its way into the Upper Ohio Valley while pulling a cold front across East Tennessee. Instability was limited but a relatively strong low level jet associated with the upper trough was in position across the Southeastern U.S. Severe convection was isolated with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 16, 10:10 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 16, 10:10 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 AM EST TUE NOV 16 2010

.DISCUSSION...RADAR INDICATING A LARGE AREA OF RAIN ASSOCIATED WITH
THE LOW APPROACHING CWA. CURRENT POPS STILL ON TRACK. STILL A BREEZY
DAY EXPECTED AS WELL. WILL TWEAK TEMPERATURES IN THE NORTH A
BIT...NO OTHER CHANGES PLANNED.

.PREVIOUS DISCUSSION...

.SHORT TERM...(TODAY AND TONIGHT)...SURFACE LOW NOW OVER SW MS THIS
MORNING IS PROGGED TO TRACK NE TODAY. AREAS OF LIGHT TO MODERATE
RAIN CONTINUE TO SPREAD NE INTO THE TN VALLEY AND SRN APPALACHIANS.
WILL CONTINUE WITH NEAR 100 PERCENT POPS FOR TODAY...WITH A FEW
TWEAKS OF RAINFALL/QPF AMOUNTS...TAKING 06Z TO 12Z AMOUNTS DOWN A
BIT. HEAVIER AMOUNTS WILL FALL DURING THE 12Z TO 18Z PERIOD TODAY
WITH APPROACH OF THE SURFACE LOW...THEN TAPER OFF AND SPREAD MORE
OVER NRN 1/2 OF THE FORECAST AREA. SOME WRAP-AROUND LIGHT AMOUNTS
LATER TONIGHT AS UPPER LOW LIFTS NE OF THE REGION. GRIDS WERE
GENERALLY ON TRACK WITH JUST SLIGHT CHANGES.

SOME CONCERN THAT WIND SPEEDS AND/OR GUSTS MAY REACH ADVISORY
CRITERIA AS THE GRADIENT TIGHTENS AND SOUTHERLY LOW LEVEL JET
INCREASES THIS EVENING. HOWEVER...CLOUD COVER...PRECIPITATION AND
LACK OF INSTABILITY SHOULD KEEP WIND SPEEDS BELOW NAM12 VALUES.
WIND SPEEDS AND GUSTS WERE TRIMMED BACK SOME...MORE OF A BLEND
BETWEEN NAM12 AND GFS. WILL LET DAY SHIFT WATCH THIS UNFOLD AND
INCREASE SPEEDS IF NEEDED.

OTHERWISE...KEPT MAX TEMPS A BIT BELOW SIMILAR MOS HIGHS...AND
FAVORED A BLEND OF MOS FOR MINS DUE TO SOME WIND TONIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...OTHER THAN SYSTEM ON
THURSDAY...MODELS AND ENSEMBLES GENERALLY AGREE THAT DRY AND
TRANQUIL CONDITIONS WILL PREVAIL THROUGH THE LONG TERM AS
LOW-AMPLITUDE RIDGE BUILDS INTO THE REGION. THROUGH THAT APPROACHES
LATE WEDNESDAY CONTINUES TO APPEARS RATHER INSIGNIFICANT AT THIS
TIME. CONTINUED SLIGHT CHANCE TO LOW CHANCE POPS IN THE LATE
WEDNESDAY NIGHT THROUGH THURSDAY TIME FRAME. TEMPS WILL MODERATE TO
ABOVE CLIMO AGAIN BY THE LATTER PORTION OF THE LONG TERM AS WEAK
UPPER RIDGE BUILDS IN. GENERALLY DID NOT DEVIATE SIGNIFICANTLY FROM
MAV/MEX GUIDANCE FOR TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  40  60  41  60 / 100  20  10  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  62  40  56  37  56 / 100  30  10  20  20
OAK RIDGE, TN                       61  39  57  38  56 / 100  30  10  20  20
TRI CITIES AIRPORT, TN              60  40  54  33  57 / 100  50  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH/TG/LCM
Hazardous weather outlook, Nov 16, 4:22 AM EST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 AM EST TUE NOV 16 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
422 AM EST TUE NOV 16 2010 /322 AM CST TUE NOV 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL TRACK NORTHEAST TODAY...SPREADING RAIN
INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS.  RAINFALL
AMOUNTS MAY TOTAL FROM 1 TO 2 INCHES IN A FEW SPOTS BY LATE TONIGHT
...BUT NO FLOODING IS EXPECTED.

GUSTY WESTERLY WINDS ARE POSSIBLE BY LATE THIS AFTERNOON AND EVENING
AS THE LOW PRESSURE SYSTEM MOVES INTO AND OUT OF THE REGION.  THE
HIGHEST GUSTS COULD REACH 35 MPH...MAINLY IN THE HIGHER ELEVATIONS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

In the hours before

Special weather statement, Nov 16, 10:53 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1053 AM EST TUE NOV 16 2010

TNZ081-082-098-099-161630-
BLEDSOE TN-HAMILTON TN-MARION TN-SEQUATCHIE TN-
953 AM CST TUE NOV 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...SEQUATCHIE
AND BLEDSOE COUNTIES UNTIL 1030 AM CST/1130 AM EST/...

AT 944 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS...POSSIBLY WITH A FEW RUMBLES OF THUNDER...ALONG A
LINE EXTENDING FROM 10 MILES NORTH OF GRUETLI-LAAGER TO SOUTH
PITTSBURG...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE AS THIS LINE MOVES THROUGH.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...DUNLAP...CHATTANOOGA...
PIKEVILLE...WHITWELL...SIGNAL MOUNTAIN...SODDY-DAISY...
HARRISON...GRIFFITH CREEK...MARTIN SPRINGS...HALETOWN
(GUILD)...POWELLS CROSSROADS...CAGLE...CARTWRIGHT...OLD
CUMBERLAND...LONE OAK...PALIO...RED BANK...MOUNT CREST...BRAYTON AND
MIDDLE VALLEY.

LOCALLY HEAVY RAINS...WITH A QUICK HALF INCH OR MORE...MAY OCCUR
WITH THESE SHOWERS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN
AROUND! DON'T DROWN!

The radar

The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
November 16, 11:40 AM EST
Where
Hamilton County, Chattanooga
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.050, -85.280

Two trees were reported down in Chattanooga.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265116.